Georgia, 2008

Wildfire in Georgia, November 7 to 13, 2008

November 7 to 13, 2008 · NWS FFC · 3 events in 2 counties and zones

A long term persistent drought across north and central Georgia, along with an extended period of dry, cold weather from late October through mid-November resulted in an increased fire danger across the state. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A long term persistent drought across north and central Georgia, along with an extended period of dry, cold weather from late October through mid-November resulted in an increased fire danger across the state. Several wildfires were reported during mid-month by the U.S. Forest Service in the Chattahoochee National Forecast in far northeast Georgia. Wildfires were observed in Fannin, Lumpkin, and Rabun counties. Wildfires broke out in the Three Forks and Dry Branch area of the forest in Fannin county and the Woody Creek area of Lumpkin county. The Three Forks and Woody Creek fires spanned a period of three and four days, respectively. Damages from the three fires was estimated at $130,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 7, 5:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 7, 5:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI NOV 7 2008

.SHORT TERM /TODAY THROUGH SUNDAY/...
A BAND OF SHOWERS OVER NWRN AL AND MIDDLE TN IS SLOWLY ADVANCING
EASTWARD THIS MORNING ALONG A COLD FRONT. HIGH PRESSURE CURRENTLY
OVER GA WILL EXIT THE STATE TODAY...ALLOWING THOSE SHOWERS TO
REACH NWRN GA LATE THIS MORNING. MODELS INDICATE A NARROW AXIS OF
MINIMAL (LESS THAN 200 J/KG) INSTABILITY COINCIDENT WITH THIS AREA
OF PRECIPITATION FADING AS IT ENTERS THE STATE THIS AFTERNOON.
EXPECT SHOWERS AND PERHAPS ISOLATED THUNDERSTORMS AS SURFACE
BOUNDARY APPROACHES DURING PEAK DIURNAL HEATING. THE SHOWERS
SHOULD DECREASE AS THEY TRACK EAST/SOUTHEAST ACROSS THE LOCAL AREA
THIS EVENING. ONSET OF LOW LEVEL COLD ADVECTION WILL OCCUR AS A
MARKEDLY COOLER POST-FRONTAL AIRMASS BEGINS TO MOVE IN TONIGHT.
H8 TEMPERATURES FALL ABOUT 8-13 DEG C FROM THIS EVENING THROUGH
SUNDAY MORNING...WITH EARLY A.M. FROST/LOCAL FREEZE POTENTIAL
RETURNING BY THEN.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
COOLEST LOWS EXPECTED SUNDAY NIGHT/MONDAY MORNING WITH COOL
AIRMASS IN PLACE AND HIGH PRESSURE TO OUR WEST SLIDING OVERHEAD...
ALLOWING FOR THE MOST OPTIMAL RADIATIONAL COOLING.

THE LONGWAVE PATTERN REMAINS QUITE A PROGRESSIVE ONE WITH A STRONG
100-KT NORTHERN STREAM SYNCING UP WITH THE WEAKER SOUTHERN STREAM
JET EARLY NEXT WEEK AS A TROUGH DIGS INTO THE SOUTHERN PLAINS. A
SERIES OF SHORTWAVES RIPPLE THROUGH THE WEST AND EVENTUALLY
SOUTHWEST FLOW ALOFT TUESDAY THROUGH THURSDAY...KEEPING AT LEAST
SOME POTENTIAL FOR SHOWERS IN THE FORECAST THROUGH THE PERIOD.
AFTER WEDNESDAY...THE COVERAGE AND INTENSITY OF RAIN AND
LIKELIHOOD OF THUNDERSTORMS ARE MORE UNCERTAIN. THE 12Z ECMWF
AND 18Z GFS INDICATE A FAIRLY POTENT LOW MOVING THROUGH THE
TENNESSEE VALLEY OR SERN STATES IN THE THURSDAY/FRIDAY TIME FRAME
WHILE THE 00Z RUNS OF BOTH MODELS HAVE BACKED OFF FROM THESE MORE
AGGRESSIVE SOLUTIONS. NUDGED FORWARD THUNDER MENTION TO AFTER
DAYTIME ON THURSDAY...CONSIDERING A BLEND OF THE VARIOUS
MODELS/ENSEMBLES.

RRH
&&

.AVIATION...
MAINLY VFR CONDITIONS TO START FORECAST PERIOD...ALTHOUGH USUAL SITES
HINTING AT MVFR VISIBILITIES AS PATCHY FOG DEVELOPS ONCE AGAIN THIS
MORNING.  MODELS SHOWING CEILINGS FLIRTING WITH MVFR HEIGHTS AHEAD
OF THE APPROACHING COLD FRONT...AROUND 17Z AT CSG...BY 20Z AT ATL
AREA/MCN AND 22Z AT AHN.  3-4KFT CEILINGS WILL LIFT TO 9KFT BEHIND
THE FRONTAL PASSAGE...BY 05Z AT ALL SITES.  EXPECT ONLY A NARROW
LINE OF ISOLATED THUNDERSTORMS TO MOVE ACROSS THE TAF SITES BETWEEN
22Z-04Z.  WEST WINDS NEAR 10 KTS THIS MORNING WILL BACK TO SOUTHWEST
AHEAD OF THE COLD FRONT BY 16Z...THEN SHIFT TO NORTHWEST AGAIN
BEHIND THE FRONT AFTER 03Z AND REMAIN NEAR 7 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  48  68  40  63 /  30  50   5   5   5
ATLANTA         72  47  65  41  61 /  50  50   5   5   5
BLAIRSVILLE     66  41  59  34  55 /  60  60   5   5   5
CARTERSVILLE    69  42  63  36  60 /  70  50   5   5   5
COLUMBUS        73  51  72  45  66 /  30  50   5   5   5
GAINESVILLE     68  47  64  40  58 /  50  50   5   5   5
MACON           77  49  71  42  66 /  10  50   5   5   5
ROME            67  45  66  37  60 /  70  40   5   5   5
PEACHTREE CITY  71  44  68  35  62 /  40  50   5   5   5
VIDALIA         79  52  71  40  67 /   0  30   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 7, 6:01 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EST FRI NOV 7 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS NORTH AND
PORTIONS OF CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS AFTERNOON AND
CONTINUE TO WEAKEN THROUGH THIS EVENING AS IT PUSHES EASTWARD.

.PRIMARY HAZARDS...
OCCASIONAL LIGHTNING WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON.

.DISCUSSION...
INSTABILITY WILL BE MINIMAL WITH CAPE VALUES OF LESS THAN 200 AS
THE COLD FRONT APPROACHES NORTH AND CENTRAL GEORGIA THIS
AFTERNOON. A LINE OF ISOLATED THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON HOURS...AIDED BY DAYTIME HEATING. THE BEST
CHANCE OF THUNDER WILL BE NORTH AND WEST OF A COLUMBUS TO ATHENS
LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
November 7, 11:00 AM EST to November 11, 6:30 PM EST
Where
Fannin forecast zone
Property damage
$35,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The U.S. Forest Service reported that a wildfire occurred in the Three Forks area of the Chattahoochee National Forecast. The wildfire took four days to contain.

Wildfire, Lumpkin

When
November 10, 2:30 PM EST to November 13, 4:30 PM EST
Where
Lumpkin forecast zone
Property damage
$70,000
Reported by
Park/Forest Service
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The U.S. Forest Service reported that there was a wildfire in the Woody Creek area of the Chattahoochee National Forecast. The wildfire took three days to contain.

Wildfire, Fannin

When
November 12, 9:30 AM EST to 2:30 PM EST
Where
Fannin forecast zone
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The U.S. Forest Service reported that there was yet another wildfire in Fannin county in the Dry Branch area of the Chattahoochee National Forest. The fire was contained within about five hours of breaking out.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142220, 142222, 142223.